Hypoglycemia: Why Is It Harmful to Diabetics?

    Hypoglycemia: Why Is It Harmful to Diabetics?

    Blood glucose levels refers to the amount of glucose a person has in their bloodstream. Glucose refers to the main type of sugar in the blood, which is the main source of energy. This changes depending on your lifestyle. But what happens when your blood sugar levels decrease?

    Also known as low blood sugar, hypoglycemia occurs when the glucose levels drop below the normal healthy range of 70 milligrams per deciliter (mg/dl). Blood sugar levels vary depending on your age and time of the day. Hence, it is best to consult with a doctor regarding your optimal blood sugar range, and what level is too low for you.

    When hypoglycemia left untreated, it could become dangerous. So it is best to get treatment once you see the first signs of low blood sugar, or when you tested below normal with a glucose meter.

    How Does Hypoglycemia Happen?

    Hypoglycemia is common to people who have type 1 diabetes and may occur to people with type 2 diabetes who are taking insulin or other certain medications. An individual with type 1 diabetes may go through hypoglycemia around once or twice a week. But that number would likely increase if we include episodes without symptoms.

    Though it is more common among patients with diabetes, anyone can suffer from hypoglycemia as this condition can be caused by a variety of factors. This includes diabetes as discussed earlier, certain diabetic medications, eating disorders, increased alcohol intake, and pregnancy. Hypoglycemia can also be caused by organ failure, particularly that of the liver, kidneys, or the heart.

    Why Is It Harmful to Patients with Diabetes?

    Hypoglycemia can become a side effect of insulin or other types of medications used for managing diabetes. For example, drugs such as sulfonylureas and meglitinides are known to cause decrease blood sugar levels to the point of hypoglycemia. You may ask your doctor if your diabetes medication has the same side effect.

    Everyone has a different reaction to hypoglycemia, so it is necessary to familiarize yourself with your own signs and symptoms. Listed below are the possible indicators of hypoglycemia:

    • Feeling of sudden nervousness
    • Sweating or clammy skin
    • Irritability
    • Increased heart rate
    • Headache
    • Dizziness or nausea
    • Hunger
    • Pallor
    • Loss of energy
    • Sudden tingling sensation of the lips or cheeks

    For severe hypoglycemia, the symptoms may include:

    • Blurred vision
    • Coordination problems and being unable to concentrate
    • Nightmares or crying out during sleep
    • Seizures

    These are indicators, but the only sure way to know whether you are experiencing low blood sugar or not is to check your blood sugar through a glucose monitor. Though if a person experiences hypoglycemic episodes often, they may stop displaying symptoms. This then becomes a condition known as hypoglycemia unawareness.

    What Are the Risk Factors?

    The following people have a greater risk of experiencing hypoglycemia:

    • People taking insulin or insulin shots
    • Persons who use oral diabetes medications like sulfonylureas
    • Those with liver or kidney failure
    • People who have had diabetes for an extended period of time
    • Others who don’t experience hypoglycemic symptoms (hypoglycemia unawareness)
    • People who take multiple medications
    • People with disabilities that may prevent a faster response to lowered blood sugar
    • Persons who have an increased alcohol intake

    What Are the Possible Complications?

    Being unaware of its symptoms and inability to receive immediate treatment may prove fatal. The brain is in constant in need of glucose to function, so having low blood sugar levels may cause:

    • Seizures
    • Fainting or loss of consciousness
    • Death

    Note that you must familiarize yourself with your own early symptoms. Hypoglycemia can increase the risk of grave, if not deadly, mishaps.

    How To Deal with Low Blood Sugar

    Here are some ways to be prepared and be able to deal with hypoglycemia:

    Monitor and treat your blood sugar early. Monitor and check your blood sugar level often to treat yourself if needed. If you have had hypoglycemia for a long time now, you may not notice its symptoms until it worsens. Careful monitoring will make sure that your glucose levels are within your doctor’s recommended target range.

    Never skip meals or delay snacks. You need to be consistent with what you eat and when you consume meals, especially when you are taking insulin or other types of diabetic medications.

    Take medicine on time. Take your medications as prescribed by your doctor.

    Adjust your medication and food intake according to your physical activities. Balancing how much you eat with the type of your activities will aid in decreasing the frequency of hypoglycemic episodes.

    Eat something while ingesting alcohol. Drinking alcohol can cause delayed hypoglycemic episodes hours later. Hence it would be wise to eat something while you drink.

    Record your blood sugar levels. This will aid not only yourself, but as well as your doctor in identifying the cause of your hypoglycemic episodes, and finding ways to prevent them.

    How To Treat Hypoglycemia

    If you have possible symptoms, here are possible treatment methods:

    Consume small amounts of fast-acting carbohydrates. These are simple carbohydrates that are quickly absorbed in the body. These include glucose tablets, fruit juice, honey, and sugary candy.

    Recheck blood sugar levels 15 minutes after treatment. If blood sugar levels are still under your target range, eat or drink more food, then check your blood sugar levels again after 15 minutes. Repeat this until your blood sugar level is back to normal range.

    Have a snack or meal. Once it turns back to normal, go eat some snacks or meals that can help stabilize and replenish your blood sugar.

    For cases of severe hypoglycemia, you may need someone to help you recover or take a glucagon injection from a glucagon kit. When there is no glucagon kit available, call for emergency medical assistance.

    Key Takeaways

    Hypoglycemia is a condition common to patients with diabetes that should not be ignored. When early signs of low blood sugar appear, do not hesitate to contact a healthcare professional for diagnosis and treatment. When left untreated, it could lead to fatigue, fainting or even death.

    Hello Health Group does not provide medical advice, diagnosis or treatment.

    Picture of the Authorbadge
    Written by Angeli Del Rosario Updated Oct 26
    Medically reviewed by Jezreel Esguerra, MD